Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Raleigh, NC

January 11, 20206 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 11, 2020, 10:00 PM EST for 6 counties in North Carolina. It was in force for 45 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 10:00 PM EST (03:00 UTC)
Expired
Jan 11, 2020, 10:45 PM EST
In force
45 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Montgomery County, NC, Randolph County, NC, Stanly County, NC

The radar

The Roanoke radar (KFCX), 145 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 10:21 PM ESTTSTM WND DMG2 W Pfafftown, NCBROADCAST MEDIA OUTLET WXII RELAYED REPORT OF A TREE DOWN ON POWER LINES NEAR THE INTERSECTION OF YADKINVILLE ROAD AND INWOOD DRIVE. TIME ESTIMATED VIA RADAR.
Jan 11, 10:29 PM ESTTSTM WND DMG1 Wsw Pfafftown, NCTWITTER REPORT OF A TREE DOWN ON A POWER LINE ALONG WITHROW ROAD.
Jan 11, 10:39 PM ESTTSTM WND DMG3 Nne Oakboro, NCNUMEROUS TREES AND POWER LINES DOWN THROUGHOUT STANLY COUNTY, INCLUDING NEAR THE FOLLOWING INTERSECTIONS: HAZARD RD AND FROG POND RD, PICKLER RD AND HERLOCKER FARM RD, BARNHARDT RD AND BW RD, NC HIGHWAY 740 AND OLD WHITNEY RD, AND E MAIN ST AND MILLER ST IN AL
Jan 11, 10:42 PM ESTTSTM WND DMG3 Nne Oakboro, NCTIME CORRECTION. NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT STANLY COUNTY, INCLUDING NEAR THE FOLLOWING INTERSECTIONS: HAZARD RD AND FROG POND RD, PICKLER RD AND HERLOCKER FARM RD, BARNHARDT RD AND BW RD, NC HIGHWAY 740 AND OLD WHITNEY RD, AND E MAIN ST AN
Jan 11, 10:45 PM ESTTSTM WND DMG2 Nne Lewisville, NCTHUNDERSTORM WINDS DOWNED A TREE NEAR THE INTERSECTION OF GLAD ACRES ROAD AND ROBINHOOD ROAD. TIME OF OCCURRENCE ESTIMATED VIA RADAR.
Jan 11, 10:45 PM ESTTSTM WND DMGWinston-Salem, NCNUMEROUS TREES WERE REPORTED DOWN ACROSS THE COUNTY FROM AROUND 1010 PM UNTIL AROUND 11 PM.
Jan 11, 10:46 PM ESTTSTM WND DMG1 Sse Albemarle, NCTHUNDERSTORM WINDS DOWNED SEVERAL TREES ACROSS STANLY COUNTY.
Jan 11, 10:46 PM ESTTSTM WND DMG1 Sse Albemarle, NCTHUNDERSTORM WINDS DOWNED SEVERAL TREES DOWN ACROSS STANLY COUNTY.
Jan 11, 10:55 PM ESTTSTM WND DMG2 Nnw Pfafftown, NCCORRECTS PREVIOUS TSTM WND DMG REPORT TIME FROM 2 NNW PFAFFTOWN. THUNDERSTORM WINDS DOWNED A TREE ALONG BETHABARA ROAD. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 9:35 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS52 KRAH 120300
SVRRAH
NCC057-067-081-123-151-167-120345-
/O.NEW.KRAH.SV.W.0001.200112T0300Z-200112T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1000 PM EST Sat Jan 11 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Forsyth County in central North Carolina...
  Davidson County in central North Carolina...
  Northwestern Montgomery County in central North Carolina...
  Western Randolph County in central North Carolina...
  Stanly County in central North Carolina...
  Guilford County in central North Carolina...

* Until 1045 PM EST.

* At 959 PM EST, severe thunderstorms were located along a line
  extending from King to near Charlotte, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect fallen trees and damage to roofs and siding.

* Locations impacted include...
  Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
  Albemarle, Randleman, Badin Lake, Thomasville and Kernersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3550 8030 3552 8018 3553 8019 3572 8033
      3574 8046 3583 8049 3584 8039 3588 8042
      3589 8037 3601 8042 3608 8052 3614 8044
      3626 8045 3624 7954 3624 7953 3552 7993
      3517 8023 3521 8025 3517 8035 3518 8050
TIME...MOT...LOC 0259Z 249DEG 39KT 3628 8033 3518 8091 

HAIL...<.75IN
WIND...60MPH
 
$$

GIH
1 follow-up statement
512 
WWUS52 KRAH 120337
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1037 PM EST Sat Jan 11 2020

NCC057-067-081-123-151-167-120345-
/O.CON.KRAH.SV.W.0001.000000T0000Z-200112T0345Z/
Forsyth NC-Davidson NC-Montgomery NC-Randolph NC-Stanly NC-
Guilford NC-
1037 PM EST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EST
FOR FORSYTH...DAVIDSON...NORTHWESTERN MONTGOMERY...WESTERN
RANDOLPH...STANLY AND GUILFORD COUNTIES...

At 1037 PM EST, severe thunderstorms were located along a line
extending from near Stoneville to near Mt Pleasant, moving east at 45
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Albemarle, Randleman, Badin Lake, Thomasville and Kernersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3550 8030 3552 8018 3553 8019 3572 8033
      3574 8046 3583 8049 3584 8039 3588 8042
      3589 8037 3601 8042 3608 8052 3614 8044
      3626 8045 3624 7954 3624 7953 3552 7993
      3517 8023 3521 8025 3517 8035 3518 8050
TIME...MOT...LOC 0337Z 249DEG 39KT 3642 7986 3533 8045 

HAIL...<.75IN
WIND...60MPH
 
$$
GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 8:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 11, 8:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
810 PM EST Sat Jan 11 2020

.SYNOPSIS...
Gusty southerly winds will develop this afternoon and evening as a
cold front approaches from the west. The cold front will push east
through the region this evening and overnight. The front will stall
over southern NC Sunday, then remain nearly stationary through
early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 950 AM Saturday...

Latest forecast guidance may be trending slightly faster with the
timing of the convective line/QLCS through the area tonight through
early Sunday. Otherwise, very little changed in the overall thinking
and forecast.

Through Tonight:

An energetic mid-level shortwave trough over the southern Plains
this morning will become increasingly negatively tilted as it moves
northeastward across the mid Mississippi and then the Ohio Valley
through the evening, and will reach the Eastern Great Lakes by
Sunday morning. A developing surface low will follow suit, with the
trailing sfc front crossing the mtns and moving into central NC
overnight. While the strongest large-scale ascent and dynamics will
track north of the area, modest H5 falls of 30 to 60 meters, atop
frontal lifting will help to drive a pre-frontal squall line into
the area from the west late this evening and overnight. However,
increasing spatial separation between the convective line advancing
east across central and eastern portions of the NC and the stronger
upper dynamics lifting off to the north is expected to lead to
significant weakening overnight.

A 60-70kt LLJ traversing the region, coincident with increasingly
instability on the order of 500-750 J/KG of MLCAPE as BL dewpoints
surge into the 60s, will pose primarily a damaging wind threat
across central NC Saturday night as the QLCS moves into the area,
especially across the western Piedmont, in closer proximity to the
better upper dynamics. Owing to the incredibly strong shear, an
isolated tornado is also possible, again with the western Piedmont
counties in a more favored area.

The late arrival of the front and strong moisture transport from the
west means that rain chances will remain low through the afternoon,
with only intermittent rain showers. PoPs will increase from west to
east through the evening and overnight hours. Rainfall amounts
between 0.25 to 0.50" highest across the western Piedmont. Thus, no
flooding is expected.

Gusty winds of 20 to 25 mph will further strengthen to to 30 to 40
mph this evening and into the overnight, ahead of the cold front and
squall line. These strong southerly winds and widespread clouds will
result in record hi-mins Saturday night with low ranging from upper
50s NW to mid/upper 60s SE.

Sunday:

The core of the strong low-level jet, which will largely
serve as the effective front, will shift offshore late Sunday
morning. Initially, drier air will filter into western and central
portions of the forecast area through the day. However, the deeper
moist plume is forecast to hang up across eastern/coastal NC through
the day and will eventually pivot back north in response to a
secondary mid-level shortwave ejecting NEWD into Mid MS Valley.
This isentropic will lead to continued chances for intermittent rain
showers across the eastern Piedmont, Sandhills and coastal plain
counties through the afternoon.

Although we fall shy of record territory, the unseasonably warm
temps will continue with daytime highs averaging 20 degrees above
normal. Under varying degrees of clouds and sun, highs ranging from
upper 60s NW to lower/mid 70s SE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 310 PM Saturday...

Sunday night through early Monday, a quasi-stationary front will
remain stalled across the southern and eastern portions of the NC
Piedmont, keeping at least on and off shower activity prevalent
across the region. With time, the front will begin to shift ever so
slightly northward as the offshore sfc ridge is forced further south
and sequentially drawn inland in response to the departing mid-level
shortwave Monday morning. This will strengthen a slowly maturing
southerly fetch, igniting a gradual WAA regime which should persist
through much of the short-term period. Shower activity should
transition from a more stratiform rain to convective showers with a
slight chance of Thunder by Monday afternoon and evening, where
skinny CAPE model sounding profiles approaching 500 J/KG ML CAPE and
modest deep layer-shear will combine in the vicinity of the slowly
migrating front. Any thunder lovers should probably plan for a quick
trip to the south and east however, as most favorable areas for a
quick, likely sub-severe storm at this point, will be primary east
of US-1 with scattered showers more prevalent in areas further
northwest of the Triangle. Another batch of moderate to locally
heavy showers will spread northeast into central NC Tuesday
night/early Wednesday, with the epicenter of heaviest precipitation
likely shifting further northwest into the I-40/I-85 corridors. QPF
amounts the period will likely fall in the 0.5 (SE) to 1.5 inches
(NW) range with locally higher amounts possible.

Above normal temperatures will continue through much of the period,
especially during the overnight hours thanks to plentiful insolation
remaining overhead. A cold front will finally clear the area of
moisture at all atmospheric levels Thursday morning, bringing an end
to the persistent precipitation chances and returning temperatures
back toward normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 310 PM Saturday...

The cold front will continue to settle south and east of the area
Thursday evening as transient Canadian surface high pressure slides
east through the Great Lakes region, briefly extending south along
the lee side of the Mountain range. A brief period of CAD-like
conditions may result Friday afternoon/evening ahead of an
intensifying upper-trough, likely to spread a cold front through the
region late Saturday into early Sunday.

Temperatures Thursday night will fall to near freezing, with near-
normal temperatures likely on Friday afternoon. The exception here
may be across the Triad region, which may flirt closer to the 50
degree mark thanks to increasing cloud cover. Increasing POPs likely
Saturday and Saturday night.

&&

.AVIATION /01z SUNDAY THROUGH THURSDAY/...
As of 810 PM Saturday...

Adverse aviation conditions are expected across central NC from
tonight through Sunday morning, as a strong cold front and
accompanied line of heavy showers and storms currently in western NC
moves through the area. A very strong 60-70 kt low-level jet exists
ahead of the front, and this will result in mechanical turbulence
that could make flying difficult, especially for smaller aircraft.
In addition, surface winds are already increasing well ahead of the
line, with GSO reporting a gust of 35 kts at 00z. MVFR ceilings will
also continue across the entire area.

The line of storms is expected to arrive in the Triad around 03z,
and the farther east TAF sites by around 06-09z. As the convective
band moves through, expect a period of MVFR visibilities and MVFR to
IFR ceilings. In addition, surface winds will be quite strong,
gusting as high as 35-40 kts. The line should weaken as it moves
east, so the best chance for storms, along with the strongest winds
and lowest visibilities, will be at INT and GSO.

Conditions will rapidly improve after the front moves through, with
decreasing winds and VFR expected by the mid-to-late morning hours
across INT, GSO, and RDU. Farther south and east across FAY and RWI,
model guidance is showing the potential for MVFR ceilings to linger
throughout the day on Sunday, so have kept that in the TAFs there
for now. Confidence of this occurring is higher at FAY than at RWI.

Looking beyond 00z Monday: Sub-VFR conditions and rain should return
to central NC Sunday night through Wednesday as the front lifts back
north and stalls out near central NC. However, the exact placement
and timing of the front is highly uncertain at this time.

&&

.Climate...

Daily record highs and record high minimum temperatures for this
weekend, January 11-12 include:

January 11 daily record high minimum and record highs include:

Raleigh      57/1974 and 76/1890
Greensboro   51/1972 and 71/1909
Fayetteville 59/2008 and 76 1974

January 12 daily record high minimum and record highs include:

Raleigh      56/2018 and 76/1890
Greensboro   54/2018 and 76/1907
Fayetteville 58 2018 and 79 2013

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/CBL
NEAR TERM...CBL
SHORT TERM...Morrow
LONG TERM...Morrow
AVIATION...Danco
CLIMATE...Badgett
Hazardous weather outlook, Jan 11, 9:43 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
943 PM EST Sat Jan 11 2020

NCZ010-011-027-028-042-043-078-089-130245-
Warren-Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
943 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Southerly winds of 15 to 25 mph, with gusts to 40 to 45 mph,
especially in rain showers are expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>026-038>041-073>077-083>086-088-130245-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee-
Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
943 PM EST Sat Jan 11 2020

...SEVERE THUNDERSTORM WATCH 19 IN EFFECT UNTIL 2 AM EST SUNDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Southerly winds will increase to 20 to 25 mph, with gusts to 40 to
45 mph, especially in rain showers.

A line of thunderstorms moving into the area from the west could
produce isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of rainfall may lead to increasing flood threat by mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 10:38 PM ESTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly52 min
Jan 11, 10:41 PM ESTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph64 min
Jan 11, 11:09 PM ESTSevere Thunderstorm WarningRAHHoke, Lee, Moore, Scotland51 min
Jan 11, 11:11 PM ESTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Person79 min
Jan 11, 11:52 PM ESTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Johnston, Lee, Moore and 2 more68 min
Jan 11, 11:56 PM ESTTornado WarningRAHCumberland, Hoke16 min
Jan 12, 12:00 AM ESTSevere Thunderstorm WarningRAHFranklin, Granville, Halifax, Nash, Vance, Warren75 min
Jan 12, 12:18 AM ESTSevere Thunderstorm WarningRAHHoke, Scotland30 min
Jan 12, 12:52 AM ESTTornado WarningRAHCumberland, Sampson26 min
Jan 12, 12:57 AM ESTSevere Thunderstorm WarningRAHCumberland, Edgecombe, Halifax, Johnston, Nash, Sampson and 2 more78 min
Jan 12, 1:15 AM ESTTornado WarningRAHSampson, Wayne30 min
Jan 12, 2:09 AM ESTSevere Thunderstorm WarningRAHSampson, Wayne28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.